CSN Login
Members Online: 7

Confused about HT treatment Eligard & rising psa

IAJC
Posts: 8
Joined: Jun 2011

I was 51 when they did 1st psa it was 43 in mar. 2011

May 2011 PSA 45 had biopsy gleason score 9

June 2011 bone scan and ct positive for several bone metast. and positive for lymph node invasion

July 2011 started degarelix injections PSA 60

received a total of 4 degarelix injections with PSA lowering to 3.09 in Oct. 2011 then in Nov. due to me changing to a new insurance I started to go to a differnt oncologist who said that his cancer center didn't carry degarelix so he was going to have me start taking Eligard which he said was the same thing only cheaper ( whatever I guess he has a deal with the pharm. co. to prescribe only eligard ok it is what it is) we'll give it a shot.PSA was at 2.19. 

Feb 2012 2nd Eligard PSA 2.09

May 2012 3rd Eligard PSA 2.98 Dr. said not changing anything  yet

Aug 2012 4th Eligard PSA 2.51 Still didn't want to change anything

Oct 2012 bone scan & ct not showing anything new

Nov. 2012 5th Eligard PSA 13.96 started Casodex 50 mg daily

Feb 2013 had kidney stone 5mm had to have laser surgery to explode stone PSA 20 stopped taking Casodex

March 2013 6th Eligard injection, started taking dexamethasone .5mg 2 times a day, also started Zometa infussion once a month PSA 40.8

Now with that said I have got to say I have had every side effect that Eligard has. Zometa gave me a fever and flu like effect horrible feeling. I just can't figure out why my dr. wants to keep me on eligard if it isn't working and the Zometa helps with bones that is somewhat to do with the eligard and now dexamethasone for what I'm not sure the Pharmacy said it is for nausea that is caused by chemo usually.... what? .... I'm not getting chemo... To me it looks like a big money maker for the dr and pharm. co. I think I am going to stop getting the shots I want to be side effect free quality of life is what should be first. I hate being sick no energy I've had enough hot flashes, and weight gain not to mention the lose of sexual abilities which I hope return. Dr wants to keep me on eligard he said forever no matter what he'll just add other meds to take with the eligard. crazy I think but I need to hear what others have expirenced before Apr. when I'm suppose to get Eligard again

VascodaGama's picture
VascodaGama
Posts: 1594
Joined: Nov 2010

 

IAJC

 

I am sorry to known about the progression of your case. The side effects of the treatment can be nasty in some guys. I hope you manage a way to turn them acceptable.

 

The protocol using Dexamethasone plus Eligard is not common. I think that your oncologist has diagnosed you hormone refractory for the rising PSA. Such is usually verified when the PSA increases in spite of the low levels of testosterone circulating in the body (castrate levels at lesser than 30 ng/dl). This condition is referred as HRPC and the first step doctors do is to stop administering antiandrogens. You can read details in this link;

http://prostate-cancer.org/hormone-refractory-prostate-cancer-a-continuum-of-diseases-and-options/

 

The intent in continuing Eligard is to keep your testicles from producing testosterone. The Dexamethasone will try to stop the adrenal gland from producing other androgens so that the cancer may die by starvation; however, there are other drugs with proven success that can block the cancer cells from producing or absorbing androgens. The typical for advanced cases is Zytiga which is approved for chemo refractory patients but prescribe only under-trials for chemo naïve guys. Alpharadin is also a drug showing success in treating bone metastases cases which you may try getting it on trials.

Still another drug known to be successful when traditional HT drugs fail is ketoconazole which is cheap but not covered by most insurances. You can discuss with your doctor about those if you see no improvement with the Dexamethasone.
A caution Frown Frown    to stop taking Dexamethasone is that it should be phased out by lowerig the dose in cycles so that it gives time for the body to regain the fuctions by it self. Depression, weight gain and swollen hands/feet are typical side effects. 

Your case was diagnosed very advanced (stage IV) at the beginning with confirmed bone metastases. You may need to start chemotherapy too.
http://csn.cancer.org/node/221328

Being fit and changing the life style and diet may help you to counter the side effects from the drugs. You can read details and help in understanding the treatment and how to counter the side effects in the book of Dr. Charles “Snuffy” Myers I recommended in my previous post.

I am sorry for the symptoms you are experiencing but you should not give up. Try all you can for a relief in your symptoms and to turn around your status.

 

I wonder if a triple blockade wound still work in driving the cancer into submission if you increase the Casodex to 200 mg per day. Famous oncologists treating PCa do increase doses before giving up with hormonal manipulations in Gs 9 metastatic patients. Get a testosterone test and check the lipids for anemia.

 

Best wishes.

VGama

 

IAJC
Posts: 8
Joined: Jun 2011

Thanks for all that info! As far as anemia I am I've had 3 i.v. iron infussions and take iron pills daily! Not sure what testosterone level is I go to dr. next week I'll keep you posted! Thanks again!

 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network